A journal of my experiences with breast cancer to inform those who are interested and to help any one else who might have just been diagnosed.

“[She] will have no fear of bad news; [her] heart is steadfast, trusting in the Lord.” Psalm 112:7

Friday, April 19, 2013

Preparing for Radiation

It has been a hard week. As I was telling Ticia, In the middle of all that has happened this week in Texas and Boston, we were studying WWII and the holocaust. It was too much for me. Or, perhaps it was because I start my radiation treatments soon and they tattooed permanent marks for where they should set the radiation machine. I was in the waiting room and reading After The War so that I can read it before I read it to the boys. It is about what the Jews had to endure even after World War II was over. I don't mean to make light of the holocaust by saying this, but I am struck by the similarities of the settings. After a brief wait in the waiting room, and I must say that the cancer center waiting rooms are filled with people who either look like they are about ready to break down and cry then and there to or those who are overly cheerful. I don't feel like I am in either category. I am escorted to the changing rooms by a nurse or technician, I am not sure of the title as she doesn't tell me. She is very distant, telling me what I need to   do and where I need to put what and I find myself having to pay particular attention to these simple instructions because my mind has gone into numb mode. It will do this when the thought that I could actually die from this surfaces. Since this facility takes care of all sorts of cancer, many of the patients don't make it and it shows in the manner of the personnel. I do manage to get into the gowns, making sure they all go in the correct directions and are tied in the right places. I then put my clothes in a locker, but am instructed to take my personal possessions with me (my purse and book) so that they don't get stolen. I guess there is no fear that the clothes will get stolen. :)

I am escorted to the radiation room and lay on the table. The technician takes a thick piece of foam-like substance and gets me to position my arms above my head and she begins to shape the foam around my arms to make a pillow rest for my arms. This ensures that I take the same position each time I do the radiation. Through the whole time I am with her, it amazes me how much she seems depressive, as if she has seen too many people not recover. It is hard to put my finger on what she says or does or how she does it to convey this, but it is strongly conveyed. After she is finished with this, she begins to figure out where the tattoos will go. In three or four places, she tattoos a dot so that the equipment can be lined up perfectly each time. Now I have permanent reminders that this will be forever with me. Even if I am cured, the fear that it will return is always with you. As we leave, she says, "Good Luck with your radiation treatments."

I return home an we begin watching Paper Clips and I then I begin crying and can't seem to stop. It is just tears streaming down, but I still can't stop it. The boys didn't know what to think, because I don’t cry much.

I will begin the actual radiation treatments with a trial run on Friday, May 10 and then treatments every morning for seven weeks. Despite how all of this sounds, I am not generally this upset and I have much hope today, and for all the tomorrows, and I know He is in control, and it is a beautiful world, a beautiful life.


"The righteous cry out, and the LORD hears them;
he delivers them from all their troubles.
The LORD is close to the brokenhearted
and saves those who are crushed in spirit.”

Ps. 34: 17-18

Tuesday, April 16, 2013

Gynecologist

My GP is also my gynecologist and since one of the side effects of the Tamoxifin is an increase in the chances of getting ovarian cancer, it is particularly important to keep on top of this. We also discussed my getting a colonoscopy for the same reason. We decided to go with a hemorrhoid specialist since I have also had that problem ever since I had Quentin and it might be time for surgery. My appointment for that is Monday, June 3. We also discussed the other side effects of the Tamoxifin, which for me seems to be an increase in my neurological symptoms. We seemed to have moved full circle and am back to be affected again. Don't think that because I have posted all this that I am unhappy. I am so happy and grateful each day for the happy life I have.

Friday, April 12, 2013

On Tamoxifen

It has been quite a while since I have written to this space. I am sorry for the absence, but I wasn't sure what to write or how to write it. Some of the side effects of the Tamoxifen have been affecting me. 

First of all, let me go back a bit and tell you that when the Oncologist gave me the medication, he also gave me a list of the possible side effects...

  • sudden numbness or weakness, especially on one side of the body;
  • sudden severe headache, confusion, problems with vision, speech, or balance;
  • chest pain, sudden cough, wheezing, rapid breathing, fast heart rate;
  • pain, swelling, warmth, or redness in one or both legs;
  • nausea, loss of appetite, increased thirst, muscle weakness, confusion, and feeling tired or restless;
  • unusual vaginal bleeding or discharge;
  • irregular menstrual periods;
  • pain or pressure in your pelvic area;
  • blurred vision, eye pain, or seeing halos around lights
  • easy bruising, unusual bleeding (nose, mouth, vagina, or rectum), purple or red pinpoint spots under your skin
  • fever, chills, body aches, flu symptoms;
  • new breast lump
  • upper stomach pain, itching, dark urine, clay-colored stools, jaundice
  • hot flashes;
  • bone pain, joint pain
  • swelling in your hands or feet;
  • vaginal itching or dryness;
  • decreased sex drive, impotence, or difficulty having an orgasm;
  • headache, dizziness, depression; or
  • thinning hair
homeschooling through hard timesThis is not a complete list of side effects, but it is enough to tell you that I looked at the list once and then put it on the fridge because there are so many, I didn't want to get myself paranoid and become a hypochondriac about it. Sam read them and committed it more to memory so that he could know if I was experiencing any of them, (he is a sweet kid like that) and he tells me when I do list one of them. The first thing I noticed was some depression now and then. I have found out, though, that usually if I mention it to someone, they tell me things like it is reasonable for me to be depressed from time to time because of all that I have been through in the last year, which I guess is true, but it also doesn't quite fit how this depression is. The most depressing aspect of my life right now is that my neurological symptoms have returned somewhat, but this depression really seems to have nothing really to do with that. It really feels chemical in that I will have this sudden feeling come over me and I don't have any particular thoughts going through my mind at the time. I review my thoughts to make sure it isn't some negative thing that has happened that I have repressed or something. It is not like anything I have ever experienced before. The depression lifts just as suddenly and inexplicably as it arrives. I am sure it is a side effect of the medication, but it doesn't make it any less real. It is really disconcerting for me because my personality is such a look-on-the-bright-side and make lemonade out of lemons that I don't know quite how to deal with it. It is like my personality is taken away ever so often.
I have checked off other side effects such as losing my balance, loss of appetite, tiredness, thinning hair and flu-like symptoms, but the depression is the only one that has been difficult.
Thank you all so much for your prayers and blessings. We continue to need them.
 photo 79396fe0-1f8b-44f8-a90e-f8ca7bfa801e_zpsa74bcc3b.jpg